RSS

Stressing over Medication

11 Jul

The lab experiment on my body started yesterday morning (more on that here).  I started stressing about this a good 2 weeks before I had to start those damn injections again.  I’ve become bitchy, irritable, lonely, sad, and mad.  One word for this:  STRESS!

I figured I might as well read up on the other medications again for MS.  I’ve done it before but not the in-depth information found on the drug maker websites.  I decided I would start looking up Copaxone because if you look at the side effect summaries you will find that they don’t seem all that terrible compared to the other few available medications.  I am led to believe that with Copaxone I might have a runny nose, swelling at the injection site, and minor annoyances like this. Well, I wanted to see more details so I went to the PubMed Health website since it was one of the top links in the search results..  ( Oh, and try to find a nice looking comparison chart of the different choices and you have to search and search. You can’t.  That is SO annoying.  I should build one and just put it out there for my own uses because I’m tired of searching all over to find something without having to write all the crap down!  The NMSS site does a good summarization but not quite what I want but still…..)

Let me list out the side effects that I am concerned with: ‘may increase your risk of developing cancer or a serious infection’.  Hmmm, that doesn’t sound very good.  It’s amazing that even on the website they kind of hide that information in a sentence rather than in the list format for the other symptoms.  Others that are ‘uncommon’ (but for me, I always get the uncommon side effects it seems) are:  chest pain, fast heartbeat, difficulty breathing or swallowing, very severe pain in the injection site, pain in the back, neck, or any other part of the body, severe headache, vomiting, swelling of extremities, joint pain, confusion, crossed eyes, and tightness in muscles..  These are only the ones that I’m not thrilled with.  There are many others but the ones I listed make me fearful and also worried because with Betaseron some of these are the cause of why I can’t take it anymore (or think I can’t…we shall see soon).

I thought Copaxone was one of the wonder drugs because of not having many side effects.  I was fooled.

What about the other choices then?

Avonex:  Interferon beta-1a rather than the beta-1b I take now.  The big warnings:  depression & suicide, seizures, heart problems, liver problems (oh, well then this is automatically out for me because Betaseron is causing havoc with my liver enzymes), allergic reactions, blood problems, and thyroid problems (I already have that so that can’t be good either).

Extavia:  Interferon beta-1b.  Well, we have to rule that out as it is the same type of thing as Betaseron which isn’t doing well for my body.

Gilenya:  sphingosine 1-phosphate receptor modulator (whatever that is).   Higher doses have a higher risk of adverse effects, heart rate can slow down, lowers the number of lymphocytes in the blood, swelling of the macula (part of the eye), liver problems (what?  Ok then, this one is definitely out for me).  Sounds like a swell time to me.

Novantrone:  mitoxantrone.  This med (an infusion) has a black box warning by the FDA which can’t be a good thing.  Bad things for this one include cardiotoxicity, secondary acute myelogenous leukemia (AML).  Um, yuck

Rebif.  Inteferon beta-1a just like Avonex.  I’ve already ruled this one out for the same ones as Avonex.  Same side effects

Tysabri: natalizumab. Risk of a brain infection.  Okay, that is enough for me to say,’ Whoa there cowboy.  I’m not cool with that!’   Also there is increased risk of liver damage, increase risk in certain infections, and allergic reactions.

These are the choices folks.  There is not one bleepity-bleep medication out there that I would feel comfortable taking. I don’t even feel comfortable taking Betaseron and I know that for 5 straight months it really reduced my mobility and I had horrible joint/muscle pain.  And of course I had high liver enzymes so it was damaging my liver.

This is why I’m stressed out.  This is why more research and funding needs..NEEDS…to be done on this nasty ass disease.  My choices seem worse than letting the disease progress.  I’m a person that my body tends to get every freakin side effect from a drug so my odds in taking any of these – in my own eyes – looks bleak.

P.S.  I am raising money for the MS Walk 2012.  If you would like to donate (and you now know how desperately better medications and a cure are needed), you can do so at my donation page:  click here.

Advertisements
 
3 Comments

Posted by on July 11, 2012 in Multiple Sclerosis

 

Tags: , , , , , , , , , ,

3 responses to “Stressing over Medication

  1. mymslifeandi

    July 11, 2012 at 1:11 pm

    Hey Kerrie! I think you sharing your experience as a newly diagnosed patient is valuable to be putting out there. The internet is where we go to do research, and the more “real people stories unfiltered” that are out there, the more information future patient researchers will be able access. To read our experiences (instead of brochures/drug manufacturer websites) and take what they will from it.

    I believe dealing with MS can be helped by your mental outlook on the situation, and having support. Fighting depression is something that we are susceptible to due to our situation, and drug side effects. So, staying positive is key, as hard as it can be. I’d be happy to share my experience with you, as an 11 year vet of an MS 🙂

    As you may have read, I am in the process of switching from Copaxone to Rebif, and I can say that Copaxone has been the most tolerable therapy. The exception being the daily injection, that is the most frequent of any of the therapies out there. Other than that, it has been a dream for me to be on (no real side effects), . . Unfortunately, ultimately it didn’t do its job :-\ Every person is different.

    I wish you the best getting settled with a therapy that allows you the best quality of life, and HOPEFULLY does it’s job to keep the MS symptoms in check.

    Stay in touch 😉

    Guv

     
  2. Chris

    September 1, 2012 at 4:35 pm

    Thanks Kerrie for the summaries on the various albeit few medications available for MS.

    I was on Copaxone for three years with no problem side effects with the exception of one episode of flushing. This went away within 15 minutes and never reoccured. To my great dissapointment the treatment is no longer effective.

    My latest MRI showed that I had developed two new brain lesions and my doctor wants me to change medications. I have been waiting to see what the latest relapse would bring as I have been off meds for 4 weeks now (prepping for the new med). The numbness effecting my head, shoulder and arm was not too bad but now I am loosing sight in my right eye and have serious fatigue. Considering now if I want to undergo steroid treatments to slow the effects of this relapse.

    He recommends Tysabri and I to am worried about the side effects. I will try to comment again after my upcoming appointment (next week) with a different specialist at the Emory Clinic.

    Thanks Again,
    Chris

     
    • kerrieb40

      October 1, 2012 at 11:25 am

      Hi Chris –
      I am sure you are on something new at this point. My apologies for not replying sooner. Totally my bad! Anyway, I hope your appointment went well. I’ve noticed that new MS medication has finally been approved. It’s great we will have more choices. At the present time I’m not on any MS medication. I am taking 5000IU of D3-5 daily now. My Dr. increased that at my last appointment. There seems to be evidence that Vitamin D can help. Keep in touch with how you are doing!

       

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: